West Virginia, 2023

Damaging Wind in West Virginia, July 20, 2023

July 20, 2023 · NWS PBZ · 1 event in 1 county or zone

The passage of a warm front during the morning of July 20th provided a moist and unstable air mass. A strong, progressive upper trough tracked southeastward from the Great Lakes, with an associated cold front crossing during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The passage of a warm front during the morning of July 20th provided a moist and unstable air mass. A strong, progressive upper trough tracked southeastward from the Great Lakes, with an associated cold front crossing during the evening hours. Mixed-layer CAPE of up to 2500 J/kg, strong deep shear, and steep low and mid-level lapse rates were supportive of severe weather. Most of the activity remained in Pennsylvania, but a single report was received from Preston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 9:43 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 9:43 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1043 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Strong strong will continue to move through late this evening
into early Friday morning. Damaging winds and flash flooding
will be the main concern.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

A line of strong to severe storms will continue to move through
the region early Friday morning. Damaging winds with remain the
main concern for areas south of Pittsburgh. Therefore, the
Severe Thunderstorm Watch will continue through 3am.

Heavy rain with training storms will be the main concern for
the next few hours as 1-2 inch rainfall rate have been observed
and bulk wind shear vectors continue to move parallel with the
frontal boundary. Urban areas have the highest chance in
experiening problems. At the moment, precipitation and
thunderstorms chances are expected to diminish between 06-08Z.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Northwest flow behind a cold front will keep this period seasonably
cool. Friday will maintain a few shower chances with lingering
low level moisture in a shallow mixed layer. Higher moisture
and closer proximity to lift in cyclonic flow around an occluded
low will mean a slight chances of isolated showers, greatest
north and east of the Pittsburgh metro. Otherwise, morning
fog/stratus will give way to fair weather cumulus, decreasing
in coverage throughout the day. Clouds and precipitation will
drop off overnight with a loss of mixing with patchy fog
possible in mostly clear skies.

Highs on Saturday will remain near to slightly above average.
Conditions will likely remain dry with fair weather cumulus but
shallow, capped instability mean a shower or two could not be
ruled out.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be defied with a persistent upper trough
gradually weakening in amplitude. All clusters agree in this; there
is high confidence that near average temperature will gradually and
steadily trend above average. Positioning on the southeast side of
the axis will lend to occasional precipitation chances, but no
sizable QPF in widespread rainfall is likely.

By late next week, clusters diverge into three camps. First, one
solution resolves to a building eastern ridge which would mean well
above average temperatures. Second, zonal flow is possible with
temperatures a few ticks above average. Third, a
central/western CONUS ridge would keep temperatures more near to
slightly above average locally. Any way you cut the cake, the
take-home message is increased probability of above average
temperatures.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
A broken line of thunderstorms, ahead of an approaching cold
front, is expected to track southeast across the region this
evening. Along with tempo IFR conditions, large hail and
damaging wind gusts are possible with these storms. Will and
tafs as needed as they approach specific airports. For now,
included strong wind gusts and IFR at all sites.

After the storms end later this evening, deterioration to IFR
stratus is expected with low level moisture pooling along the
advancing front. These ceilings should lift to MVFR as mixing
begins in the morning, with a return to VFR cigs expected by the
afternoon.

.OUTLOOK...
Other than early morning patchy river valley fog, VFR is
expected through Sunday night under high pressure. Restrictions
are possible again Monday through early Tuesday with a crossing
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan/Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...WM
Hazardous weather outlook, Jul 20, 10:37 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1137 PM EDT Thu Jul 20 2023

OHZ069-PAZ029-031-073>076-WVZ003-004-012-021-509>512-220345-
Monroe-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1137 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ513-514-220345-
Western Tucker-Eastern Tucker-
1137 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>022-077-078-
WVZ001-002-220345-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
1137 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

In the hours before

Local storm report, Jul 20, 10:49 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1149 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Dmg     Longs Crossing          40.84N  80.81W
07/20/2023                   Columbiana         OH   911 Call Center

            Tree down on Route 45 and Route 558.

&&

Event Number PBZ2301997

SKH
Local storm report, Jul 20, 10:51 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1151 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Tstm Wnd Dmg     3 S Gavers              40.67N  80.80W
07/20/2023                   Columbiana         OH   911 Call Center

            Tree down on State Route 164 and Spring Valley Road.

&&

Event Number PBZ2301998

SKH
Local storm report, Jul 20, 10:53 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1153 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Tstm Wnd Dmg     1 SSW Glenmoor          40.66N  80.62W
07/20/2023                   Columbiana         OH   911 Call Center

            Tree down on Annesley Road.

&&

Event Number PBZ2301999

SKH
Special weather statement, Jul 20, 11:17 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1217 AM EDT Fri Jul 21 2023

PAZ031-075-076-WVZ012-021-509>512-210515-
Fayette Ridges PA-Greene PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
1217 AM EDT Fri Jul 21 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREENE...
SOUTHEASTERN FAYETTE...MONONGALIA...SOUTHEASTERN WETZEL...PRESTON AND
MARION COUNTIES THROUGH 115 AM EDT...

At 1217 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockhill Furnace to near Belpre. Movement
was east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgantown, Fairmont, Westover, Kingwood, Mannington, Star City,
Terra Alta, Pleasant Valley, Winfield, Farmington, Barrackville,
Point Marion, Monongah, Granville, Pine Grove, Fairview, Newburg,
Brookhaven, Cassville, and Jacksonburg.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 31.
  Interstate 79 in Pennsylvania near mile marker 0.
  Interstate 79 in West Virginia between mile markers 130 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern Pennsylvania...and northern and northeastern West
Virginia.

&&

LAT...LON 3944 7989 3945 7994 3939 8008 3941 8011
      3939 8020 3944 8028 3947 8048 3943 8052
      3943 8058 3947 8071 3954 8078 3990 7940
      3985 7942 3979 7935 3978 7939 3972 7939
      3972 7948 3942 7948 3931 7989
TIME...MOT...LOC 0417Z 277DEG 46KT 4026 7794 3931 8161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 11:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1218 AM EDT Fri Jul 21 2023

PAZ031-075-076-WVZ012-021-509>512-210515-
Fayette Ridges PA-Greene PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
1218 AM EDT Fri Jul 21 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREENE...
SOUTHEASTERN FAYETTE...MONONGALIA...SOUTHEASTERN WETZEL...PRESTON AND
MARION COUNTIES THROUGH 115 AM EDT...

At 1218 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockhill Furnace to Vienna. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgantown, Fairmont, Westover, Kingwood, Mannington, Star City,
Terra Alta, Pleasant Valley, Winfield, Farmington, Barrackville,
Point Marion, Monongah, Granville, Pine Grove, Fairview, Newburg,
Brookhaven, Cassville, and Jacksonburg.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 31.
  Interstate 79 in Pennsylvania near mile marker 0.
  Interstate 79 in West Virginia between mile markers 130 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern Pennsylvania...and northern and northeastern West
Virginia.

&&

LAT...LON 3944 7989 3945 7994 3939 8008 3941 8011
      3939 8020 3944 8028 3947 8048 3943 8052
      3943 8058 3947 8071 3954 8078 3990 7940
      3985 7942 3979 7935 3978 7939 3972 7939
      3972 7948 3942 7948 3931 7989
TIME...MOT...LOC 0418Z 277DEG 46KT 4025 7786 3931 8153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 20, 11:28 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1228 AM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Tstm Wnd Dmg     Harrisville             41.14N  80.01W
07/20/2023                   Butler             PA   911 Call Center

            Report of multiple trees and power lines down in area.
            Time estimated based on radar.

0824 PM     Tstm Wnd Dmg     Slippery Rock           41.07N  80.06W
07/20/2023                   Butler             PA   911 Call Center

            Report of multiple trees and power lines down in area.
            Time estimated based on radar.

0832 PM     Tstm Wnd Dmg     Sigel                   41.28N  79.12W
07/20/2023                   Jefferson          PA   911 Call Center

            Report of trees and power lines down in the area. Time
            estimated based on radar.

0832 PM     Tstm Wnd Dmg     Boyers                  41.11N  79.90W
07/20/2023                   Butler             PA   911 Call Center

            Report of trees down in the area. Time estimated based
            on radar.

0840 PM     Tstm Wnd Dmg     Warsaw                  41.22N  78.95W
07/20/2023                   Jefferson          PA   911 Call Center

            Report of trees and power lines down in the area. Time
            estimated based on radar.

0844 PM     Tstm Wnd Dmg     Brockway                41.25N  78.79W
07/20/2023                   Jefferson          PA   911 Call Center

            Report of trees and power lines down in the area. Time
            estimated based on radar.

0854 PM     Tstm Wnd Dmg     Fombell                 40.81N  80.20W
07/20/2023                   Beaver             PA   911 Call Center

            Report of trees down in Franklin Township. Time
            estimated based on radar.

0932 PM     Tstm Wnd Dmg     Aliquippa               40.62N  80.25W
07/20/2023                   Beaver             PA   911 Call Center

            Report of a few trees down in the area. Time estimated
            based on radar.

0934 PM     Tstm Wnd Dmg     Ambridge                40.59N  80.23W
07/20/2023                   Beaver             PA   911 Call Center

            Report of trees down in the area. Time estimated based
            on radar.

1059 PM     Flash Flood      1 NNE Otto              40.34N  79.88W
07/20/2023                   Allegheny          PA   Trained Spotter

            Report of eastbound Mansfield Bridge ramp blocked by PD
            due to flooding.

&&

Event Number PBZ2302000
Event Number PBZ2302001
Event Number PBZ2302002
Event Number PBZ2302003
Event Number PBZ2302004
Event Number PBZ2302005
Event Number PBZ2302006
Event Number PBZ2302007
Event Number PBZ2302008
Event Number PBZ2302009

JF

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
July 20, 11:50 PM EST
Where
Preston County, 0.53 mi W of Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.370, -79.690

A few trees were reported to be down along Route 72 north of Rowlesburg, with one tree falling on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127564.